Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 34, NWS Topeka, KS

April 19, 2002Clay County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 19, 2002, 12:46 AM CDT for Clay County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 12:46 AM CDT (05:46 UTC)
Expired
Apr 19, 2002, 1:30 AM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Clay County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 1:05 AM CDTHail 0.75Wakefield, KS
Apr 19, 1:06 AM CDTHail 1Wakefield, KSQuarter size hail broke windows on a church.
Apr 19, 1:07 AM CDTHail 0.75Wakefield, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 190546
SVRTOP
KSC027-190630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1246 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 130 AM CDT

* AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF LONGFORD...OR ABOUT 14
  MILES NORTH OF ABILENE...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  WAKEFIELD

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3933 9734 3914 9734 3913 9696 3939 9695

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:50 PM CDT, 9 hours 56 minutes earlier.

Area forecast discussion, Apr 18, 2:50 PM CDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT THU APR 18 2002

MAIN FORECAST CONCERN IS PRECIP CHANCES OVER THE NEXT COUPLE DAYS.

FOR TONIGHT THUNDERSTORM CHANCES LOOK GOOD WITH AN UNSTABLE
ATMOSPHERE AND LITTLE OR NO CAP. TOWERING CU STARTING TO DEVELOP
NEAR THE DRYLINE TO OUR SOUTHWEST. THINK THAT TONIGHT WILL BE
SOMEWHAT LIKE LAST NIGHT WITH THUNDERSTORMS INITIATING IN CENTRAL KS
AND MOVING INTO THE FORECAST AREA. THEN ADDITIONAL THUNDERSTORMS MAY
DEVELOP AS THE COLD FRONT BEGINS TO MOVE THROUGH THE AREA DURING THE
EARLY MORNING HOURS.

FOR FRIDAY THROUGH THE WEEKEND...THE COLD FRONT EVENTUALLY STALLS
ACROSS SOUTHERN OK AND SOUTHERN MO FRIDAY WITH MID LEVEL MOISTURE
FEEDING OVER IT. I LEFT A CHANCE FOR THUNDER IN EAST CENTRAL ZONES
FOR FRIDAY DUE TO THE SLOW MOVEMENT OF THE FRONT AND THEY WILL STILL
BE IN THE WARM MOISTURE SECTOR A LITTLE LONGER. AFTER FRIDAY THINK
THE FRONT WILL BE FAR ENOUGH SOUTH SO THAT ANY PRECIP THAT OCCURS
WILL BE WITHOUT THUNDER. THINK THAT THE BEST CHANCES FOR PRECIP WILL
BE DURING THE DAY SATURDAY AND INTO SATURDAY NIGHT AS UPPER TROUGH
BEGINS TO LIFT OUT OF THE ROCKIES AND INTO THE PLAINS. TEMPERATURES
FROM THE PREVIOUS FORECAST WERE IN THE BALLPARK AND ONLY MADE MINOR
ADJUSTMENT.

LEFT SUNDAY NIGHT THROUGH MONDAY DRY. A SHORTWAVE IS ADVERTISED TO
MOVE ACROSS THE AREA MONDAY BUT WITH SFC RIDGING ALONG THE GULF
COAST DO NOT THINK THERE SHOULD NOT BE A LOT OF MOISTURE RETURN.
AGREE WITH PMDEPD AND FOLLOWED THE MRF WITH THE REMAINDER OF THE
FORECAST. INSERTED A CHANCE FOR THUNDER TUESDAY AFTERNOON AND NIGHT.
LEE TROUGH WILL DEVELOP DURING THE DAY TUESDAY AND A SHORTWAVE
TROUGH IS PROGGED TO MOVE ACROSS THE NORTHERN PLAINS DRAGGING
ANOTHER COLD FRONT INTO THE AREA. THE MRF KEEPS THE BETTER DYNAMICS
NORTH OF THE FORECAST AREA SO ONLY WENT WITH SMALL CHANCE POPS FOR
NOW. WITH THE COLD FRONT SOUTH OF THE AREA WEDNESDAY AND SHORTWAVE
RIDGING OVERHEAD ON THURSDAY...LEFT THE FORECAST DRY.

.TOP...NONE

WOLTERS

In the hours before

Local storm report, Apr 18, 7:02 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 PM    WESTMORELAND              KS    .75 INCH HAIL
04/18/02   POTTAWATOMIE
Local storm report, Apr 18, 7:25 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
725 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0724 PM    GOFF                      KS    1 INCH HAIL
04/18/02   NEMAHA
Local storm report, Apr 18, 7:32 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
732 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    2 NNE HAVENSVILLE         KS    .75 INCH HAIL
04/18/02   POTTAWATOMIE                    PUBLIC REPORTED DIME
                                           SIZE HAIL
Local storm report, Apr 18, 7:55 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    1 W HIAWATHA              KS    .75 INCH HAIL
04/18/02   BROWN
Local storm report, Apr 18, 8:00 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    4 W HIAWATHA              KS    1 INCH HAIL
04/18/02   BROWN
Special weather statement, Apr 18, 8:33 PM CDT, 4 hours 13 minutes before
KSZ010>012-021>024-026-035>040-054>056-058-059-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT THU APR 18 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH #112...

  NEMAHA                MARSHALL              BROWN
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          JEFFERSON             GEARY
  SHAWNEE               WABAUNSEE             DOUGLAS
  OSAGE                 FRANKLIN              COFFEY
  ANDERSON

SOME CITIES NO LONGER IN TORNADO WATCH #112...

  OTTAWA                LAWRENCE              JUNCTION CITY
  TOPEKA                MANHATTAN             CLAY CENTER
  MARYSVILLE            HIAWATHA

TORNADO WATCH #112 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES...

  DICKINSON             MORRIS                LYON

SOME CITIES STILL IN TORNADO WATCH #112...

  EMPORIA               ABILENE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:08 PM CDTSevere Thunderstorm WarningTOPNemaha37 min
Apr 18, 7:42 PM CDTSevere Thunderstorm WarningTOPBrown48 min
Apr 18, 9:34 PM CDTSevere Thunderstorm WarningTOPLyon, Morris56 min
Apr 19, 1:00 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa45 min
Apr 19, 1:24 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley36 min
Apr 19, 1:33 AM CDTTornado WarningTOPOttawa42 min
Apr 19, 2:10 AM CDTTornado WarningTOPClay, Dickinson40 min
Apr 19, 2:39 AM CDTSevere Thunderstorm WarningTOPGeary, Riley56 min
Apr 19, 3:13 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee62 min
Apr 19, 3:15 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee60 min
Apr 19, 3:19 AM CDTSevere Thunderstorm WarningTOPJackson31 min
Apr 19, 3:48 AM CDTSevere Thunderstorm WarningTOPOsage, Wabaunsee117 min
Apr 19, 3:48 AM CDTSevere Thunderstorm WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more170 days
Apr 19, 4:22 AM CDTSevere Thunderstorm WarningTOP68 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.